Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 271, NWS Boston/Norton, MA

September 3, 2008Hampden County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Sep 3, 2008, 6:40 PM EDT for Hampden County, Hampshire County, Massachusetts. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2008, 6:40 PM EDT (22:40 UTC)
Expired
Sep 3, 2008, 7:12 PM EDT
In force
32 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Hampden County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 90 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 6:40 PM EDTHAIL 1.75Worthington, MA
Sep 3, 6:45 PM EDTHAIL 0.75Worthington, MA
Sep 3, 6:47 PM EDTHAIL 15 Sw Cummington, MAHAIL COVERING GROUND
Sep 3, 6:50 PM EDTTSTM WND DMGMiddlefield, MATREES AND POWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 032240
SVRBOX
MAC013-015-032330-
/O.NEW.KBOX.SV.W.0271.080903T2240Z-080903T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
640 PM EDT WED SEP 3 2008

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS...
  WESTERN HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS...

* UNTIL 730 PM EDT

* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE        
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED NEAR EAST WINDSOR...OR 15 MILES EAST OF PITTSFIELD...AND   
  MOVING SOUTH AT 24 MPH. THIS STORM HAS ALREADY PRODUCED HALF       
  DOLLAR SIZE HAIL IN PLAINFIELD.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIDDLEFIELD BY 655 PM EDT...
  CHESTER BY 705 PM EDT...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS LARGE DAMAGING 
HAIL. GO INDOORS NOW...PREFERABLY INSIDE A STRONG BUILDING AND AWAY 
FROM WINDOWS.

LAT...LON 4239 7306 4240 7301 4248 7300 4250 7298
      4250 7292 4222 7289 4222 7302 4229 7301
      4233 7307
TIME...MOT...LOC 2239Z 008DEG 20KT 4243 7298

$$
EKSTER
4 follow-up statements
000 
WWUS51 KBOX 032253
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
653 PM EDT WED SEP 3 2008

MAC013-015-032330-
/O.CON.KBOX.SV.W.0271.000000T0000Z-080903T2330Z/
HAMPSHIRE MA-HAMPDEN MA-
652 PM EDT WED SEP 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHWESTERN HAMPDEN AND WEST CENTRAL HAMPSHIRE COUNTIES...

AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO GOLF 
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM 
WAS LOCATED NEAR MIDDLEFIELD...OR 15 MILES EAST OF 
PITTSFIELD...MOVING SOUTH AT 23 MPH. THIS STORM PRODUCED GOLF BALL 
SIZE HAIL THAT COVERED THE GROUND IN WOTHINGTON.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHESTER BY 705 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4239 7306 4239 7302 4243 7300 4242 7290
      4222 7291 4222 7302 4229 7301 4233 7307
TIME...MOT...LOC 2252Z 008DEG 20KT 4235 7299

$$

EKSTER
000 
WWUS51 KBOX 032254
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
654 PM EDT WED SEP 3 2008

MAC013-015-032330-
/O.CON.KBOX.SV.W.0271.000000T0000Z-080903T2330Z/
HAMPSHIRE MA-HAMPDEN MA-
654 PM EDT WED SEP 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHWESTERN HAMPDEN AND WEST CENTRAL HAMPSHIRE COUNTIES...

AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO GOLF 
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM 
WAS LOCATED NEAR MIDDLEFIELD...OR 15 MILES SOUTHEAST OF 
PITTSFIELD...MOVING SOUTH AT 23 MPH. THIS STORM HAS RECENTLY 
PRODUCED GOLF BALL SIZE HAIL IN WORTHINGTON.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHESTER BY 705 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING 
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 4239 7306 4239 7302 4243 7300 4242 7290
      4222 7291 4222 7302 4229 7301 4233 7307
TIME...MOT...LOC 2254Z 011DEG 16KT 4235 7299

$$
EKSTER
000 
WWUS51 KBOX 032307
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
707 PM EDT WED SEP 3 2008

MAC013-015-032330-
/O.CON.KBOX.SV.W.0271.000000T0000Z-080903T2330Z/
HAMPSHIRE MA-HAMPDEN MA-
707 PM EDT WED SEP 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHWESTERN HAMPDEN AND WEST CENTRAL HAMPSHIRE COUNTIES...

AT 705 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING NICKEL TO HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN 
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHESTER...OR 17 MILES 
WEST OF NORTHAMPTON...MOVING SOUTH AT 23 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4236 7305 4237 7301 4234 7290 4225 7291
      4225 7292 4222 7291 4222 7302 4229 7301
      4233 7307
TIME...MOT...LOC 2307Z 011DEG 20KT 4227 7300

$$

EKSTER
000 
WWUS51 KBOX 032312
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
712 PM EDT WED SEP 3 2008

MAC013-015-032322-
/O.CAN.KBOX.SV.W.0271.000000T0000Z-080903T2330Z/
HAMPSHIRE MA-HAMPDEN MA-
712 PM EDT WED SEP 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMPDEN AND WEST
CENTRAL HAMPSHIRE COUNTIES IS CANCELLED...

LAT...LON 4236 7305 4237 7301 4234 7290 4225 7291
      4225 7292 4222 7291 4222 7302 4229 7301
      4233 7307
TIME...MOT...LOC 2312Z 011DEG 20KT 4224 7301

$$
MLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 6:00 PM EDT, 40 minutes earlier.

Area forecast discussion, Sep 3, 6:00 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
600 PM EDT WED SEP 3 2008

.SYNOPSIS...
INCREASINGLY WARM AND HUMID CONDITIONS ARE EXPECTED FOR THE REST OF
THE WORK WEEK. HANNA...OR ITS REMNANTS WILL AFFECT SOUTHERN NEW
ENGLAND THIS WEEKEND WITH HEAVY RAINFALL AND GUSTY WINDS. A COLD
FRONT WILL CROSS THE REGION TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
ISOLD CONVECTION DEVELOPING OVER BERKSHIRES THIS AFTERNOON IN MAIN
INSTABILITY AXIS...WITH MORE ACTIVITY TO THE NORTH OVER THE GREEN
MOUNTAINS.  GFS INSTABILITY PARAMETERS ARE FAVORABLE FOR A FEW
SHOWERS AND POSSIBLY ISOLD TSTM FOR MAINLY W ZONES INTO EARLY THIS
EVENING.  OTHERWISE...EXPECT MOCLR SKIES TONIGHT AS DIURNAL CU
ERODES AND SC OVER OUTER CAPE MOVES EWD.  OCEAN STORM WILL CONTINUE
TO MOVE EWD TONIGHT AND LOSE ITS GRIP ON CAPE/ISLANDS AND WINDS WILL
DIMINISH.  PATCHY LATE NIGHT FOG EXPECTED.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
COLD FRONT FORECAST TO MOVE SOUTH INTO NORTHERN NEW ENGLAND DURING
THU BUT REMAIN TO THE NORTH OF BOX CWA THROUGH THE DAY.  VERY WARM
AND INCREASINGLY HUMID CONDITIONS WILL MOVE INTO SNE THU AHEAD OF
THE FRONT AS UPPER RIDGE BUILDS OVER NEW ENG.  850 TEMPS INCREASE TO
+17C SUGGESTING MANY LOCATIONS AWAY FROM THE SOUTH COAST WILL REACH
INTO THE UPPER 80S WITH A FEW INTERIOR SPOTS APPROACHING 90.  SW
FLOW WILL KEEP THE SOUTH COAST A BIT COOLER.

INSTABILITY PARAMETERS ARE VERY MARGINAL AND WARMING TEMPS ALOFT
WITH 500 MB TEMPS INCREASING TO -6C SHOULD KEEP ATMOSPHERE
CAPPED...SO NO POPS IN THE FORECAST.  MOISTURE CROSS SECTIONS DO
INDICATE SOME MID/HIGH CLOUDS WILL FILTER THE SUNSHINE...ESPECIALLY
N OF THE PIKE.

THU NIGHT...COLD FRONT DROPS INTO NORTH PORTION OF BOX CWA BUT
LIKELY REMAINING ALONG OR NORTH OF THE PIKE BEFORE LIFTING BACK
NORTHWARD DURING FRI.  EXPECT SOME CLOUD COVER BUT IT SHOULD REMAIN
MOSTLY DRY AS BEST MOISTURE AND INSTABILITY...ALBEIT WEAK...IS
LOCATED TO THE NORTH.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FRIDAY...DRY AND WARM DAY EXPECTED WITH INCREASING HUMIDITY AS
BOUNDARY LAYER FLOW SHIFTS TO THE SOUTH. EXPECT HIGHS GENERALLY IN
THE 80S WITH DEWPOINTS RISING THROUGH THE 60S. THE UPPER LEVEL RIDGE
WILL REMAIN PROMINENT ACROSS SOUTHERN NEW ENGLAND. GIVEN SUBSIDENCE
AND WARM TEMPERATURES ALOFT...WILL LEAVE OUT ANY MENTION OF POPS AT
THIS TIME.

FRIDAY NIGHT...THE 12Z GFS DEVELOPS AN INVERTED TROUGH ACROSS SOUTHERN
NEW ENGLAND OVERNIGHT. THIS IS THE LEADING EDGE OF HIGHER PRECIPITABLE
WATER AIR AHEAD OF HANNA. LATEST 12Z ECMWF AND THE NAM INDICATE THIS
FEATURE AS WELL...ALTHOUGH WITH SOME SLOWER DEVELOPMENT. DECIDED TO
INCREASE POPS TO CHANCE NORTH AND LIKELY SOUTH PRIOR TO DAYBREAK.
LOCALLY HEAVY RAINFALL COULD OCCUR APPROACHING DAYBREAK.

SATURDAY AND SUNDAY...ATTENTION TURNS TO HANNA AS IT BEGINS TO TRACK
NORTH ALONG THE EASTERN SEABOARD. RECENT TRENDS HAVE BROUGHT ITS
TRACK A BIT FURTHER EAST. GFS ENSEMBLES ARE BECOMING A BIT MORE
CONVERGENT ON BRINGING HANNA ACROSS THE COASTAL WATERS SATURDAY NIGHT
AND SUNDAY MORNING ALONG THE H85 THETA-E RIDGE AXIS. HANNA APPEARS TO
MAINTAIN MUCH OF ITS TROPICAL CHARACTERISTICS AS MID LEVEL TO UPPER
TEMPERATURES REMAIN FAIRLY WARM NEARING THE SOUTHERN NEW ENGLAND
LATITUDE. RIGHT NOW IT APPEARS TWO ROUNDS OF SIGNIFICANT PRECIPITATION
COULD OCCUR LATE FRIDAY NIGHT AND SATURDAY MORNING AND AGAIN SATURDAY
NIGHT AND SUNDAY MORNING WITH HANNA. STILL SIGNIFICANT DIFFERENCES
IN TIMING OCCUR BETWEEN THE FASTER 12Z GFS AND SLOWER 12Z ECMWF SO
THIS COULD CHANGE. OVERALL USED A BLEND OF THE 12Z GFS AND ECMWF
WHICH SEEMED REASONABLY CLOSE TO TPC GUIDANCE. POPULATED WITH TCMAT3
WIND GUIDANCE AND UNDERCUT SPEEDS BY ABOUT 25 PERCENT AND DID SOME
SMOOTHING. PLEASE SEE THE HAZARDOUS WEATHER OUTLOOK ON POTENTIAL
LOCAL IMPACTS AND TROPICAL PREDICTION CENTER DISCUSSIONS FOR FURTHER
DETAILS ON HANNA. ADJUSTMENTS IN TIMING AND PLACEMENT WILL BE NEEDED
IN LATER SHIFTS.

MONDAY AND TUESDAY...SHOULD BE DRY FOR A TIME SUNDAY NIGHT AND MONDAY.
OTHERWISE CONTINUED CHANCE POPS MONDAY NIGHT AND TUESDAY AS A COLD
FRONT APPROACHES FROM THE WEST. THE NORTHEAST IS EXPECTED TO REMAIN
WITHIN A NEGATIVE HEIGHT ANOMALY. SOME TIMING DIFFERENCES EXIST
REGARDING THE TIMING OF PRECIPITATION.

WEDNESDAY...DECIDED TO KEEP DRY CONDITIONS AT THIS TIME...WITH HIGH
PRESSURE BUILDING INTO SOUTHERN NEW ENGLAND AND THE UPPER LEVEL TROUGH
LIFTING NORTHEAST OF THE REGION.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
MVFR CIGS AT ACK WILL SLOWLY PULL EWD WITH VFR CONDITIONS 20-21Z.
ISOLD SHOWERS/TSTMS DEVELOPING OVER THE BERKSHIRES AND GREEN
MOUNTAINS IN AXIS OF INSTABILITY AND HAVE INCLUDED VCSH FOR BAF/BDL
THROUGH THE AFTERNOON. OTHERWISE...MAINLY VFR THROUGH THU NIGHT. THE
EXCEPTION WILL BE PATCHY MVFR FOG POSSIBLE LATE TONIGHT AND THU
NIGHT BDL/BAF/MHT.

OUTLOOK...FRIDAY THROUGH SUNDAY...

FRIDAY...VFR.

FRIDAY NIGHT...VFR LOWERING TO MVFR/IFR IN DEVELOPING
SHOWERS...THUNDERSTORMS AND FOG PATCHES AFTER MIDNIGHT.

SATURDAY AND SUNDAY...HANNA IS EXPECTED TO APPROACH SOUTHERN NEW
ENGLAND LATE SATURDAY AND POTENTIALLY CROSS THE ADJACENT COASTAL
WATERS DURING SUNDAY MORNING.

MVFR WITH LOCAL IFR CONDITIONS IN NUMEROUS SHOWERS AND THUNDERSTORMS
SATURDAY INTO SUNDAY. TROPICAL STORM FORCE WIND GUSTS WILL BE
POSSIBLE SATURDAY NIGHT THROUGH SUNDAY MORNING ESPECIALLY ACROSS THE
COASTAL TERMINALS. LLWS EXPECTED.

MONDAY...VFR.

&&

.MARINE...
THROUGH TONIGHT...WINDS HAVE DIMINISHED BELOW SMALL CRAFT BUT
OFFSHORE BUOYS STILL REPORTING UP TO 7 FT SEAS.  HAVE CONTINUED SCA
FOR OUTER WATERS UNTIL LATE TONIGHT...THEN SEAS SHOULD SUBSIDE BELOW
5 FT.

THU AND THU NIGHT...WINDS AND SEAS BELOW SMALL CRAFT WITH SW WINDS
MAINLY 10-15 KTS WITH A FEW G20 KTS.

OUTLOOK...FRIDAY THROUGH SUNDAY...

FRIDAY...WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT
CRITERIA.

FRIDAY NIGHT THROUGH SUNDAY...WINDS AND SEAS ARE EXPECTED TO
INCREASE WITH THE APPROACH AND PASSAGE OF HANNA.  THE TRACK AND
INTENSITY OF HANNA WILL DETERMINE WHEN AND HOW MUCH THEY INCREASE.
EXPECT SMALL CRAFT ADVISORY CONDITIONS POSSIBLY INCREASING TO
TROPICAL STORM FORCE FOR A TIME SATURDAY NIGHT AND SUNDAY MORNING.
PLEASE REFER TO THE LATEST STATEMENTS FROM THE TROPICAL PREDICTION
CENTER AS THERE IS STILL SOME UNCERTAINTY AT THIS TIME.

MONDAY...FIVE TO SEVEN FOOT SEAS ACROSS THE OUTER WATERS WILL
DECREASE BELOW SMALL CRAFT CRITERIA BY EVENING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR ANZ250-254-
     255.

&&

SYNOPSIS...KJC/STRAUSS
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...STRAUSS
AVIATION...KJC/STRAUSS
MARINE...KJC/STRAUSS
Hazardous weather outlook, Sep 3, 5:36 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
536 PM EDT WED SEP 3 2008

CTZ002>004-MAZ002>018-026-NHZ011-012-015-RIZ001>004-042145-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-
536 PM EDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL OCCUR ACROSS EXTREME WESTERN NEW ENGLAND
ALONG THE EAST SLOPES OF THE BERKSHIRES AND THE MONADNOCKS THROUGH
EARLY THIS EVENING. ANY THUNDERSTORM MAY BRING LARGE HAIL AND OR
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HANNA WILL LIKELY IMPACT OUR REGION THIS WEEKEND. THERE IS THE
POSSIBILITY FOR GUSTY WINDS AND HEAVY RAINFALL THIS WEEKEND. SOME
URBAN AND POOR DRAINAGE FLOODING ALSO APPEARS LIKELY. IN ADDITION
WINDS COULD INCREASE TO TROPICAL STORM FORCE FOR A TIME SATURDAY
NIGHT INTO SUNDAY.

HANNAS TRACK AND TIMING ARE STILL UNCERTAIN. PLEASE REFER TO THE
LATEST FORECASTS AND DISCUSSIONS FROM THE NATIONAL HURRICANE CENTER
CONCERNING THE EFFECTS OF HANNA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NECESSARY THIS WEEKEND.

MAZ019>024-RIZ005>008-042145-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-BLOCK ISLAND RI-
536 PM EDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

SOUTHEAST SWELL FROM HANNA WILL CONTINUE TO REACH THE COASTAL WATERS
THURSDAY PROMPTING A MODERATE RISK OF RIP CURRENTS ACROSS THE EAST
FACING BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HANNA...OR ITS REMNANTS...WILL LIKELY IMPACT OUR REGION THIS WEEKEND.
THERE IS THE LIKELIHOOD FOR GUSTY WINDS AND HEAVY RAINFALL THIS
WEEKEND. SOME URBAN AND POOR DRAINAGE FLOODING APPEARS LIKELY. IN
ADDITION WINDS COULD INCREASE TO TROPICAL STORM FORCE FOR A TIME
SATURDAY NIGHT INTO SUNDAY. DANGEROUS RIP CURRENTS WILL LIKELY ALSO
OCCUR DUE TO HANNA.

HANNAS TRACK AND TIMING STILL REMAINS UNCERTAIN. PLEASE REFER TO THE
LATEST FORECASTS AND DISCUSSIONS FROM THE NATIONAL HURRICANE CENTER
CONCERNING THE EFFECTS OF HANNA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS WEEKEND.

ANZ230>237-250-254-255-042145-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
536 PM EDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TROPICAL STORM FORCE WIND GUSTS POSSIBLE FOR A TIME LATE SATURDAY
INTO SUNDAY AS HANNA APPROACHES.

MARINERS PLANNING AN EXTENDED OFFSHORE TRIP SHOULD MONITOR
THE LATEST DISCUSSIONS AND FORECASTS FROM THE NATIONAL HURRICANE
CENTER CONCERNING THE EFFECTS OF HANNA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS WEEKEND.

In the hours before

Local storm report, Sep 3, 5:06 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
506 PM EDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             3 SW WORTHINGTON        42.39N 72.97W
09/03/2008  E0.75 INCH       HAMPSHIRE          MA   AMATEUR RADIO

0423 PM     HAIL             CHESTER                 42.28N 72.98W
09/03/2008  E0.88 INCH       HAMPDEN            MA   AMATEUR RADIO

0444 PM     HAIL             3 NW GRANVILLE          42.10N 72.91W
09/03/2008  E0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

0454 PM     HAIL             4 W GRANVILLE           42.07N 72.94W
09/03/2008  E1.00 INCH       HAMPDEN            MA   AMATEUR RADIO

            LARGE LIMBS DOWN ON HARTLAND ROAD

&&

WSIMPSON
Special weather statement, Sep 3, 5:21 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
521 PM EDT WED SEP 3 2008

MAZ002-008-032200-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
521 PM EDT WED SEP 3 2008

AT 517 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 4 MILES NORTHEAST OF ROWE...OR ABOUT 14 MILES EAST
OF NORTH ADAMS...MOVING SOUTH AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...HEATH BY 530 PM EDT...CHARLEMONT BY
540 PM EDT...BUCKLAND BY 550 PM EDT...HAWLEY AND ASHFIELD BY 600 PM
EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

MLE
Local storm report, Sep 3, 5:44 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
544 PM EDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             3 SW WORTHINGTON        42.39N 72.97W
09/03/2008  E0.75 INCH       HAMPSHIRE          MA   AMATEUR RADIO

0423 PM     HAIL             CHESTER                 42.28N 72.98W
09/03/2008  E0.88 INCH       HAMPDEN            MA   AMATEUR RADIO

0444 PM     HAIL             3 NW GRANVILLE          42.10N 72.91W
09/03/2008  E0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

0454 PM     HAIL             4 W GRANVILLE           42.07N 72.94W
09/03/2008  E1.00 INCH       HAMPDEN            MA   AMATEUR RADIO

            LARGE LIMBS DOWN ON HARTLAND ROAD

0505 PM     HAIL             6 WNW GRANBY            41.98N 72.89W
09/03/2008  M0.75 INCH       HARTFORD           CT   FIRE DEPT/RESCUE

            PENNY SIZE HAIL IN WEST HARTLAND

&&

MLE
Local storm report, Sep 3, 5:54 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
554 PM EDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             3 SW WORTHINGTON        42.39N 72.97W
09/03/2008  E0.75 INCH       HAMPSHIRE          MA   AMATEUR RADIO

0423 PM     HAIL             CHESTER                 42.28N 72.98W
09/03/2008  E0.88 INCH       HAMPDEN            MA   AMATEUR RADIO

0444 PM     HAIL             3 NW GRANVILLE          42.10N 72.91W
09/03/2008  E0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

0454 PM     HAIL             4 W GRANVILLE           42.07N 72.94W
09/03/2008  E1.00 INCH       HAMPDEN            MA   AMATEUR RADIO

            LARGE LIMBS DOWN ON HARTLAND ROAD

0505 PM     HAIL             6 WNW GRANBY            41.98N 72.89W
09/03/2008  M0.75 INCH       HARTFORD           CT   FIRE DEPT/RESCUE

            PENNY SIZE HAIL IN WEST HARTLAND

0552 PM     HAIL             ROWE                    42.70N 72.90W
09/03/2008  E0.88 INCH       FRANKLIN           MA   AMATEUR RADIO

&&

WSIMPSON
Special weather statement, Sep 3, 6:00 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
600 PM EDT WED SEP 3 2008

CTZ002-032230-
HARTFORD CT-
600 PM EDT WED SEP 3 2008

AT 556 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES NORTHWEST OF BRISTOL...MOVING SOUTH AT 28
MPH.

THE THUNDERSTORM WILL BE NEAR...SOUTHINGTON BY 610 PM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

MLE
Local storm report, Sep 3, 6:33 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
633 PM EDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             3 SW WORTHINGTON        42.39N 72.97W
09/03/2008  E0.75 INCH       HAMPSHIRE          MA   AMATEUR RADIO

0423 PM     HAIL             CHESTER                 42.28N 72.98W
09/03/2008  E0.88 INCH       HAMPDEN            MA   AMATEUR RADIO

0444 PM     HAIL             3 NW GRANVILLE          42.10N 72.91W
09/03/2008  E0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

0454 PM     HAIL             4 W GRANVILLE           42.07N 72.94W
09/03/2008  E1.00 INCH       HAMPDEN            MA   AMATEUR RADIO

            LARGE LIMBS DOWN ON HARTLAND ROAD

0505 PM     HAIL             6 WNW GRANBY            41.98N 72.89W
09/03/2008  M0.75 INCH       HARTFORD           CT   FIRE DEPT/RESCUE

            PENNY SIZE HAIL IN WEST HARTLAND

0552 PM     HAIL             ROWE                    42.70N 72.90W
09/03/2008  E0.88 INCH       FRANKLIN           MA   AMATEUR RADIO

0627 PM     HAIL             PLAINFIELD              42.52N 72.92W
09/03/2008  E1.00 INCH       HAMPSHIRE          MA   AMATEUR RADIO

            WEST MAIN STREET

0630 PM     HAIL             PLAINFIELD              42.52N 72.92W
09/03/2008  E1.25 INCH       HAMPSHIRE          MA   AMATEUR RADIO

            SUMMIT STREET

&&

WSIMPSON

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:15 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire30 min
Sep 3, 4:35 PM EDTSevere Thunderstorm WarningBOXHampden23 min
Sep 3, 4:51 PM EDTSevere Thunderstorm WarningBOXHampden54 min
Sep 3, 5:32 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire43 min
Sep 3, 6:12 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire32 min
Sep 3, 7:11 PM EDTSevere Thunderstorm WarningBOXHampden28 min
Sep 3, 7:38 PM EDTSevere Thunderstorm WarningBOXHampden18 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.